Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 16, NWS Honolulu, HI

March 7, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 7, 2018, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2018, 3:30 AM HST (13:30 UTC)
Expired
Mar 8, 2018, 3:10 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWHW70 PHFO 071330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Wed Mar 7 2018

...WIND ADVISORY IN EFFECT THROUGH EARLY THURSDAY MORNING FOR
BIG ISLAND SUMMITS...

.Strong winds aloft will exceed advisory level wind speeds on the
Big Island summits through early Thursday morning.

HIZ028-080230-
/O.NEW.PHFO.WI.Y.0016.180307T1330Z-180308T1600Z/
Big Island Summits-
330 AM HST Wed Mar 7 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday.

* WINDS...Southwest to West 40 to 55 mph with occasional gusts 
  from 55 to 65 mph. 

* TIMING...through early Thursday morning.

* IMPACTS...Driving will be difficult especially in high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
RCB
2 follow-up statements
238 
WWHW70 PHFO 080128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Wed Mar 7 2018

HIZ028-081430-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-180308T1600Z/
Big Island Summits-
328 PM HST Wed Mar 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...West 35 to 50 mph with gusts near 65 mph.

* TIMING...through early Thursday morning.

* IMPACTS...Driving will be difficult, especially in high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard
153 
WWHW70 PHFO 081310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Thu Mar 8 2018

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.Strong upper level winds will produce dangerous wind speeds over
the Big Island summits through early Friday morning.

HIZ028-090215-
/O.UPG.PHFO.WI.Y.0016.000000T0000Z-180308T1600Z/
/O.NEW.PHFO.HW.W.0007.180308T1310Z-180309T1600Z/
Big Island Summits-
310 AM HST Thu Mar 8 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Friday. The Wind
Advisory is no longer in effect.

* WINDS...West 55 to 65 mph with gusts over 70 mph for the 
  mountain summits of the Big Island.

* TIMING...through early Friday morning.

* IMPACTS...Driving will be dangerous, especially in high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$
RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 12:01 AM HST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 12:01 AM HST, 3 hours 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1201 AM HST Wed Mar 7 2018

.SYNOPSIS...
Moderate to locally breezy trade winds will prevail into the
weekend, delivering periods of clouds and showers that will favor
windward areas. Showers are expected to be especially active over
windward portions of the Big Island and Maui tonight and Wednesday.
Since the trade winds will be northeasterly, it will feel cooler
than normal for the next several days. Fewer showers are expected
over the weekend, as trade winds continue. A trend towards wet
windy weather continues for the middle of next week.

&&

.DISCUSSION...
A strong high pressure ridge over the Central Pacific will
dominate weather conditions with breezy trade winds through the
upcoming weekend. A dissipating frontal cloud band will linger
near the Big Island for the next 24 hours producing enhanced
windward showers to both the Big Island and Maui. A few unstable
showers will linger along windward sides of Kauai, Oahu and
Molokai through Wednesday afternoon at the latest. Cooler and
drier air will continue to stream across the islands from the
north with dew point temperatures drifting into the 50s at some
locations. These cooler high and low temperatures will last
through Friday.

In the upper levels a trough remains northeast of the state with a
subtropical jet stream spreading high clouds over the islands into
the weekend. In a stable and relatively dry air mass the trough to
the northeast will not be strong enough to affect shower activity
for the end of this week. The high cirrus clouds produced by the
jet stream will moderate high temperatures a bit with colorful
sunrises and sunsets.

In the extended forecast, the long wave pattern across the North
Pacific shifts with the Central Pacific ridge maintained over the
Hawaiian Islands. One wrinkle in the forecast develops in the
model guidance next week with a strong upper level trough moving
into the local area next Tuesday and Wednesday. This upper level
trough may be strong enough to pull up deep tropical moisture
producing numerous showers and possibly a few thunderstorms as a
surface low develops south to southwest of the islands in both
the American (GFS) and European (ECMWF) models. Both models have
consistently shown this wetter trend for the past several days,
improving our confidence in a trend towards wet and potentially windy
weather conditions for this time period. More details later as
this pattern evolves.

&&

.AVIATION...
High pressure far north of the area will continue to produce
moderate to locally strong trade winds overnight into Wednesday.
AIRMET TANGO for moderate low level turbulence remains posted
over and immediately south through west of the mountains.

AIRMET TANGO for moderate upper level turbulence is also posted
over the area due to an upper level jet just south of the islands.

Low-level moisture associated with a dissipated frontal band will
linger over the windward areas of the Big Island and Maui
overnight. AIRMET SIERRA for mountain obscuration remains posted
for those areas. Some improvement is expected by Wednesday
morning. Elsewhere, areas of clouds continue to bank along the
windward sections, but for the most part CIGs remain in the VFR
category. Expect similar conditions to prevail through Wednesday.
VFR and mainly dry conditions will prevail over leeward areas.

&&

.MARINE...
A Small Craft Advisory (SCA) is in effect for all coastal waters
for a combination of strong winds and elevated seas. Strong winds
are found across more than just the typical windier locations, and
most areas exposed to the current north-northeast swell have seas
in excess of 10 feet tonight. Most of these areas will continue to
experience SCA criteria through Wednesday, so have extended the
SCA through 6pm Wednesday. By Wednesday night, many areas will
drop out of the SCA as the seas decline and winds drop off a bit.
The SCA at that point will likely be limited to the windier areas
near the Big Island. A new incoming north-northeast swell due to
arrive on Thursday will likely bring seas back in excess of 10
feet for waters by Kauai and Oahu as early as Thursday afternoon.

The north-northeast swell was produced by a complex low that
remains far northeast of the islands. The current swell should
peak tonight, and then be on the decline Wednesday and Wednesday
night. Another bump will arrive on Thursday, and persist into the
weekend. A High Surf Advisory remains posted for various north
and east facing shores through Thursday, but most likely be
extended.

This swell could also produce moderate to strong surges in
harbors exposed to the north, primarily in Kahului and Hilo
harbors. See the Marine Weather Statement (MWSHFO) for more
details.

In addition, a moderate long-period, west-northwest swell is
expected to persist through Wednesday, but surf is expected to
remain below the advisory level for west facing shores. Small
southerly swells will continue through Wednesday.

See the latest Oahu Surf Discussion (SRDHFO) for additional details
on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Niihau-Kauai
Windward-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui
Windward West-Maui Central Valley-Windward Haleakala-Big Island
North and East.

Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...Jacobson
MARINE...M Ballard

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.